Alert archive / Colorado / Flash Flood Warnings in 2017

Flash Flood Warning 23, NWS Goodland, KS

June 2, 2017Cheyenne County, Colorado

NWS Goodland, KS issued this flash flood warning at Jun 2, 2017, 10:09 PM MDT for Cheyenne County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2017, 10:09 PM MDT (04:09 UTC)
Expired
Jun 3, 2017, 1:15 AM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Cheyenne County, CO

The radar

The Pueblo radar (KPUX), 95 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 4.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WGUS53 KGLD 030409
FFWGLD
COC017-030715-
/O.NEW.KGLD.FF.W.0023.170603T0409Z-170603T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1009 PM MDT FRI JUN 2 2017

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Southwestern Cheyenne County in east central Colorado...

* Until 115 AM MDT

* At 1008 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Three to six inches of rain 
  have fallen with an additional half inch or so possible tonight. 
  Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of southwestern
  Cheyenne County in east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3869 10317 3869 10316 3870 10316 3869 10302
      3861 10302 3861 10317

$$

Lundquist
2 follow-up statements
869 
WGUS73 KGLD 030519
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1119 PM MDT FRI JUN 2 2017

COC017-030715-
/O.CON.KGLD.FF.W.0023.000000T0000Z-170603T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-
1119 PM MDT FRI JUN 2 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MDT FOR
SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 1118 PM MDT, Doppler radar up to 6 inches of rain had fallen as 
the storm activity ended. Flash flooding may already be occurring.

Flash flooding will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3869 10317 3869 10316 3870 10316 3869 10302
      3861 10302 3861 10317

$$

Lundquist
558 
WGUS73 KGLD 030705
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
105 AM MDT SAT JUN 3 2017

COC017-030715-
/O.EXP.KGLD.FF.W.0023.000000T0000Z-170603T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-
105 AM MDT SAT JUN 3 2017

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO WILL EXPIRE AT 115 AM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3869 10317 3869 10316 3870 10316 3869 10302
      3861 10302 3861 10317

$$

Buller

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 6:03 PM MDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 2, 6:03 PM MDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
603 PM MDT Fri Jun 2 2017

.UPDATE...
Issued at 550 PM MDT Fri Jun 2 2017

Main change was to increase rainfall chances and extend the flash
flood watch in area and time. Based on latest data the current
line of storms over Yuma County will expand in coverage and extend
southward as the storms slowly move eastward. This will be in
response to deepening lift overhead from a nearly stationary upper
level short wave trough and strengthening 700-600mb frontogenesis
during the late evening/overnight hours. This is also in the same
proximity as an axis of 700-500mb theta-e, which remains nearly
stationary for tonight into Saturday. With these nearly stationary
features along the CO border through the night, decided to expand
the flood watch for all the counties along the CO border and
extend the watch through the entire night. After 9z the lift
becomes more focused over the northern counties of the watch area
but continues into Saturday. So while the southern half of the
watch may be allowed to expire, the counties over the north may
need to have the watch extended through the morning due to
continued rainfall.

For Saturday models have the upper level short wave trough moving
little if any, which has shifted the better chances for rainfall
to the west. In the afternoon weak lift expands over the rest
of the forecast area, so have rainfall chances spreading east
accordingly.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 123 PM MDT Fri Jun 2 2017

The primary forecast concern in the short term are the thunderstorms
expected to develop over far eastern Colorado this afternoon and
move slowly eastward over far southwest Nebraska and northwest
Kansas this evening and overnight.

Convection is beginning to develop along and west of the eastern
Colorado border region early this afternoon. Primary development
is occurring in the convergent region in the vicinity of a surface
trough extending from near Julesburg through Limon. Ahead of the
surface trough where dewpoints are in the upper 50s to lower 60s,
south-southeast flow will continue to feed moisture into the
region. Thunderstorms will continue through the evening and
overnight hours and will be focused along the surface trough that
moves slowly across the forecast area overnight. Additional
support for thunderstorm development will come from the upper
trough lifting out of the Rockies today and across the northern
and central high plains this evening.

Given the slow progression of the surface and upper trough and the
associated thunderstorms across the area, in addition to the
moisture being fed into the region and the recent heavy rainfalls
received over portions of the forecast area, a flash flood watch
has been posted from 3PM through midnight MDT for a selection of
counties along the eastern Colorado border region of Colorado and
northwest Kansas. Slow moving storms and the moderate to heavy
rainfall likely to accompany them may produce areas of flash
flooding late this afternoon and evening. With 12-18 hour delays
seen between the time the heavy rain falls and the time the water
makes it into the seasonal stream channels, areal flood warnings
may need to be considered by subsequent shifts if there are large
swaths of heavy rain across individual drainage basins.

Showers and thunderstorms are expected to continue overnight and
through mainly the southeastern sections of the forecast area
through the day on Saturday as the surface trough continues to
move off to the east.

.LONG TERM...(Saturday night through Friday)
Issued at 116 PM MDT Fri Jun 2 2017

For the extended period...above average warmth is on tap for the
entire Tri State region as strong H5/H7 amplified ridging is
expected to build over the Plains region. The first portion of the
extended into next Monday has upper level ridging shifting eastward
from the Rockies...setting up over the Plains region from Tuesday
onward.

The shift of the ridge axis from the Rockies into the Plains region
will allow for a warming trend thru the period. 850mb temps will
range from +21c to +26c at the tail-end of the upcoming weekend...to
almost +27c to +32c by late next Thursday. Strong WAA on southerly
surface flow thru the period with surface high to the east will aid
in warming trend that will have daytime highs ranging from the mid
80s to the mid 90s...warmest in the latter portion of the extended.
Overnight lows will range from the mid 50s to the lower and mid 60s
by the end of next week.

For precip...some lingering rw/trw early on Saturday night as
shortwave exits into the lower Mississippi Valley. Dry conditions
are then expected into Monday night as region lies on the downslope
side of the building H5/H7 ridge. From Tuesday onward...the region
will see increased chances for rw/trw...aided by the passage of a
slow moving frontal boundary along the KS/CO border. High dewpts
from the low 50s to near 60F...high PW values from 0.75" to 1.25"
along with decent Dcape/MUcape and 850-500mb lapse rates in the 8-
9C/km range will give the chance for strong to severe thunderstorms
potential. The orientation of the frontal boundary could produce
storms that will "train" over locales...thus increasing chances for
flooding.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 550 PM MDT Fri Jun 2 2017

VFR to MVFR conditions forecast for the TAFs. Main focus will be
the timing of the line of storms for KGLD. Looks like once the
storms move over the site they will remain of KGLD possibly until
9z before becoming more scattered. Low visibility and low clouds
may occur as the storms move overhead. KMCK should be east of the
main storm activity, although can't rule out a stray storm moving
over the site. During the overnight hours both sites will have
MVFR ceilings. KGLD may have these ceilings into the afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late tonight for KSZ001-013-027-041.

CO...Flash Flood Watch through late tonight for COZ090>092.

NE...Flash Flood Watch through late tonight for NEZ079.

&&

UPDATE...JTL
SHORT TERM...LOCKHART
LONG TERM...JN
AVIATION...JTL
Hazardous weather outlook, Jun 2, 6:12 PM MDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
612 PM MDT Fri Jun 2 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-040015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
612 PM MDT Fri Jun 2 2017 /712 PM CDT Fri Jun 2 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY...

Numerous thunderstorms are expected across west half of the area
from this afternoon through tonight. The greatest threat from these
storms will be heavy rainfall that could cause flash flooding. This
threat will be confined to counties along the eastern Colorado border.
A flash flood watch has been issued for all the counties along the Colorado
border tonight as a result.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Scattered thunderstorms are expected across the area again on Tuesday
and Tuesday night. Some of these storms could become severe in
addition to producing heavy rainfall. Heavy rainfall could lead to
flash flooding, especially across areas that recently received heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Any flooding reports by phone or
social media are very helpful.

JTL

In the hours before

Special weather statement, Jun 2, 4:45 PM MDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
445 PM MDT FRI JUN 2 2017

NEZ079-022300-
Dundy NE-
445 PM MDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DUNDY COUNTY UNTIL
500 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Haigler, or 18 miles northeast of Wray, moving north
at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Dundy
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4019 10188 4021 10205 4035 10205 4035 10179
TIME...MOT...LOC 2245Z 196DEG 21KT 4026 10198

DR
Special weather statement, Jun 2, 5:49 PM MDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
549 PM MDT FRI JUN 2 2017

COZ090-030000-
Yuma County CO-
549 PM MDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
600 PM MDT...

At 548 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Cope, or 20 miles south of Yuma, moving northeast
at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Heartstrong and Abarr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3994 10244 3972 10269 3975 10280 4000 10280
TIME...MOT...LOC 2348Z 215DEG 18KT 3983 10275

DR
Special weather statement, Jun 2, 6:00 PM MDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
600 PM MDT FRI JUN 2 2017

COZ090-030015-
Yuma County CO-
600 PM MDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
615 PM MDT...

At 600 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Cope, or 22 miles south of Yuma, moving northeast
at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Heartstrong and Abarr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3980 10280 3998 10271 3995 10250 3969 10272
      3973 10280
TIME...MOT...LOC 0000Z 224DEG 5KT 3980 10274

DR
Special weather statement, Jun 2, 6:32 PM MDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
632 PM MDT FRI JUN 2 2017

COZ090-091-030045-
Kit Carson County CO-Yuma County CO-
632 PM MDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES UNTIL 645 PM MDT...

At 632 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Cope, or 21 miles north of Stratton, moving
northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Joes and Kirk.

LAT...LON 3944 10275 3963 10279 3972 10269 3959 10256
TIME...MOT...LOC 0032Z 221DEG 21KT 3960 10271

Lundquist
Special weather statement, Jun 2, 9:09 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Goodland KS
909 PM MDT FRI JUN 2 2017

COZ092-030330-
Cheyenne County CO-
909 PM MDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 930 PM MDT...

At 909 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Kit Carson, or 16 miles west of Cheyenne Wells, moving
east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Firstview.

LAT...LON 3867 10271 3879 10276 3889 10252 3870 10244
TIME...MOT...LOC 0309Z 256DEG 31KT 3875 10264

Lundquist
Special weather statement, Jun 2, 9:30 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
930 PM MDT FRI JUN 2 2017

COZ092-030345-
Cheyenne County CO-
930 PM MDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 945 PM MDT...

At 930 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Cheyenne Wells, moving east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of south central
Cheyenne County in east central Colorado.

This includes Highway 385 between mile markers 140 and 148.

LAT...LON 3862 10266 3879 10266 3880 10232 3862 10233
TIME...MOT...LOC 0330Z 268DEG 27KT 3872 10253

Lundquist

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:00 PM MDTSpecial Weather StatementGLDYuma15 min
Jun 2, 6:04 PM MDTFlash Flood WarningGLDYuma5 hr
Jun 2, 6:32 PM MDTSpecial Weather StatementGLDKit Carson13 min
Jun 2, 7:12 PM MDTFlash Flood WarningGLDKit Carson5 hr
Jun 2, 8:07 PM MDTFlash Flood WarningGLDKit Carson, Yuma4 hr
Jun 2, 8:29 PM MDTFlash Flood WarningGLDYuma3 hr
Jun 2, 8:47 PM MDTFlash Flood WarningGLDKit Carson3 hr
Jun 2, 9:09 PM MDTSpecial Weather StatementGLDCheyenne21 min
Jun 2, 9:30 PM MDTSpecial Weather StatementGLDCheyenne15 min
Jun 2, 11:44 PM MDTAreal Flood WarningGLDKit Carson, Yuma12 hr

Nearby

Flash Flood Warnings in Colorado, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.